Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 237, NWS Morristown, TN

July 22, 1997Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 1997, 4:14 PM EDT for Washington County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1997, 4:14 PM EDT (20:14 UTC)
Expired
Jul 22, 1997, 4:45 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:30 PM EDTThunderstorm WindAbingdon, VATrees down on Highway 75 near Abingdon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2100 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 222015 RRA
SVRMRX
VAC191-222045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
414 PM EDT TUE JUL 22 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...WASHINGTON COUNTY
 
AT 414 PM EDT DOPPLAR RADAR INDICATED A SEVERE THUNDERSTORM NEAR
ABINGDON MOVING EAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:51 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 22, 2:51 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
250 PM EDT TUE JUL 22 1997

TON...REMNANTS OF DANNY MOVG SLOWLY NE AND SHLD BE OVR NE GA BY 12Z.
FFG VALUES HIGH. HWVR...W/SLOW MOVMT OF SYSTEM...TRAIN ECHOES...AND
PLENTY OF DEEP TROPICAL MOISTURE...WOULD RECMD FFA FOR SE TN/SRN MTS
TON INTO MIDDAY WED.  WOULD FCST 80 PCT SE TN/SRN MTS W/WORDING FOR
PSBL HVY RAIN...70 PCT RMNDR OF MTS/CNTRL & NRN VALLEY...60 PCT
PLATEAU.

WED...DANNY SHLD MOVE TO NE SC BY WED NGT. FLOW WL GRAD VEER DURING
THE DAY GRAD ENDING HEAVY RAIN THREAT. WOULD CONT HIGH POPS. 80 PCT SE
TN/SRN MTS...70 PCT CNTRL/NRN MTS...60 PCT CNTRL & NRN VALLEY...50 PCT
PLATEAU.

WED NGT...DANNY CONTS TO SHIFT NE AND AWAY FM CWA. SFC TROF AND COLD
FRNT SWINGING IN FM THE WEST W/AMPLIFYING UPPER FLOW. STILL LOTS OF
MOISTURE TO WORK WITH.  WOULD KEEP IN CHC POPS FOR CWA UNDER MSTLY
CLDY SKIES.

THU...FRONT & TROF GRAD MAKING THEIR WAY THRU STATE. CHC ^POPS SHLD
COVER IT. SKIES PTLY SUNNY.

PREFER FAN TEMPS THRU WED NGT. WOULD USE FWC/FAN BLEND FOR THURS AT
TYS.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:25 PM EDTSevere Thunderstorm WarningMRXScott50 min
Jul 22, 6:21 PM EDTSevere Thunderstorm WarningMRXLee69 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.